Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 333, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2008, 5:50 PM MDT for 4 counties in Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2008, 5:50 PM MDT (23:50 UTC)
- Expired
- Jul 16, 2008, 6:45 PM MDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 34 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 162350
SVRLBF
NEC031-075-091-171-170045-
/O.NEW.KLBF.SV.W.0333.080716T2350Z-080717T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM MDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHWESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF MULLEN...
* UNTIL 645 PM MDT/745 PM CDT/
* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF VALENTINE
NATIONAL WILDLIFE REFUGE TO 9 MILES SOUTHWEST OF HIGHWAY 97
CROSSING BIG CREEK TO PRATT LAKE...OR ALONG A LINE EXTENDING FROM
26 MILES SOUTHWEST OF VALENTINE TO 14 MILES NORTH OF MULLEN TO 26
MILES NORTH OF ARTHUR...AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VALENTINE NATIONAL WILDLIFE REFUGE BY 710 PM CDT...
MULLEN BY 620 PM MDT...
HIGHWAY 83 CROSSING GOOSE CREEK AND BROWNLEE BY 730 PM CDT...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AND SENECA BY 740 PM
CDT...
HIGHWAY 97 CROSSING THE DISMAL RIVER BY 645 PM MDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4245 10018 4243 10018 4206 10045 4174 10105
4190 10174 4226 10119 4265 10082
TIME...MOT...LOC 2351Z 289DEG 22KT 4254 10077 4223 10107
4193 10153
$$
BUTTLER1 follow-up statement
000
WWUS53 KLBF 170014
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT WED JUL 16 2008
NEC031-075-091-171-170045-
/O.CON.KLBF.SV.W.0333.000000T0000Z-080717T0045Z/
THOMAS NE-HOOKER NE-GRANT NE-CHERRY NE-
613 PM MDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR SOUTHEASTERN CHERRY...NORTHEASTERN GRANT...HOOKER
AND NORTHWESTERN THOMAS COUNTIES...
AT 710 PM CDT/610 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VALENTINE
NATIONAL WILDLIFE REFUGE TO HIGHWAY 97 MILE MARKER 80 TO 6 MILES
SOUTH OF CARR LAKE...OR ALONG A LINE EXTENDING FROM 27 MILES SOUTH OF
VALENTINE TO 10 MILES NORTH OF MULLEN TO 23 MILES SOUTHWEST OF
MULLEN...MOVING SOUTHEAST AT 21 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MULLEN BY 625 PM MDT...
HIGHWAY 83 CROSSING GOOSE CREEK BY 735 PM CDT...
HIGHWAY 97 MILE MARKER 60 AND BROWNLEE BY 740 PM CDT...
SENECA...HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...HIGHWAY 97
CROSSING THE DISMAL RIVER AND HIGHWAY 2 MILE MARKER 200 BY 745 PM
CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM PRODUCED THREE INCH HAIL 21 MILES NORTHWEST OF MULLEN AT
605 PM MDT.
LAT...LON 4245 10018 4243 10018 4206 10045 4174 10105
4190 10174 4226 10119 4265 10082
TIME...MOT...LOC 0013Z 297DEG 19KT 4248 10065 4218 10095
4188 10141
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:53 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 16, 3:53 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE NORTH PLATTE NE 453 PM CDT WED JUL 16 2008 ...FOR SYSTEMS TONIGHT THROUGH THURSDAY NIGHT ALL OF WESTERN AND NORTH CENTRAL NEBRASKA SHOULD RECEIVE APPRECIABLE RAINFALL...WITH LOCALLY EXCESSIVE AMOUNTS... .DISCUSSION... COVERAGE OF TSTMS THROUGH 00Z LOOKS TO BE ISOLATED WITH NO REAL FOCUS YET. AFTER 00Z...LLVL JET WILL INCREASE TO 35 TO 40 KTS...WITH NOSE PUNCHING INTO NCTRL NEBR. POTENTIAL FOR A LARGE MCS TO DROP SOUTHEASTWARD FROM NCTRL NEBR INTO CNTRL SANDHILLS. POPS NEAR 50 PERCENT FOR CHERRY COUNTY. BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO 9C IS SUGGESTIVE OF WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. POPS AT THIS JUNCTURE RANGE FROM 40 TO 70 PERCENT WITH LIKELY POPS DRAPED ACROSS THE SOUTHEAST. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH SUNDAY. A COOLDOWN INTO THE LOWER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER 90S BY SUNDAY THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SATURDAY NIGHT WITH A COOLER SUNDAY. GFS CONTINUES TO MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SATURDAY NIGHT/SUNDAY...WHILE THE ECMWF IS MORE SUBTLE. && .AVIATION... A COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST NEBRASKA THIS EVENING AND BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT. CONVECTION WILL BE SLOW MOVING WITH VFR CONDITIONS THROUGH KVTN AND KLBF TERMINALS THROUGH 14Z THURSDAY. THE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE HIGH BASED THIS EVENING WITH BRIEF REDUCTIONS IN CEILINGS AND VISIBILITIES AS STORMS MOVE ACROSS. AS THE FRONT MOVES EAST OVERNIGHT BOUNDARY LAYER MOISTURE WILL INCREASE WITH CLOUD CEILINGS LIKELY MVFR THURSDAY MORNING AT THE KVTN TERMINAL THAT SHOULD LINGER THROUGH 20Z BEFORE LIFTING IN THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/KECK
Hazardous weather outlook, Jul 16, 2:22 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT WED JUL 16 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 322 PM CDT WED JUL 16 2008 /222 PM MDT WED JUL 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM EXISTS AS A COLD FRONT MOVES SLOWLY SOUTHEAST INTO NORTHWEST NEBRASKA. AN UPPER LEVEL DISTURBANCE MOVING EAST WILL PROVIDE ADDITIONAL LIFT THROUGH THE EVENING FOR A FEW STORMS TO REACH SEVERE LIMITS NORTHWEST OF A LINE FROM BRULE IN KEITH COUNTY TO SUTHERLAND IN LINCOLN COUNTY...TO SPENCER IN BOYD COUNTY. THE PRIMARY THREAT WILL BE LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE OUT LOOK AREA BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE THREAT FOR SEVERE THUNDERSTORMS INCREASES ACROSS THE FORECAST AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES SOUTHEAST ACROSS THE STATE. EARLIEST DEVELOPMENT WILL BE IN THE NEBRASKA PANHANDLE LATE THURSDAY MORNING OR EARLY AFTERNOON...THEN RAPID EXPANSION IS LIKELY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL. THE FRONT IS THEN EXPECTED TO MAKE ITS WAY NORTHWARD ACROSS NEBRASKA FRIDAY AND SATURDAY. THEN A SURFACE TROUGH WILL DEVELOP ON THE HIGH PLAINS. AS A RESULT OF THESE DEVELOPMENTS...THERE IS THE POSSIBILITY OF THUNDERSTORMS NEARLY EVERY DAY IN WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND ON THURSDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE WFO LBF
In the hours before
Local storm report, Jul 16, 3:50 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 6 N GORDON 42.89N 102.20W
07/16/2008 E0.75 INCH SHERIDAN NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Jul 16, 4:23 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 WSW MERRIMAN 42.89N 101.79W
07/16/2008 E0.75 INCH CHERRY NE PUBLIC
&&
BTAYLORLocal storm report, Jul 16, 5:27 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 13 S NENZEL 42.74N 101.10W
07/16/2008 E0.88 INCH CHERRY NE PUBLIC
&&
TKECKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:08 PM MDT | Tornado Warning | LBF | Arthur, Grant | 37 min |
| Jul 15, 6:13 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 47 min |
| Jul 15, 6:14 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 46 min |
| Jul 15, 6:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jul 15, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Perkins | 37 min |
| Jul 15, 6:26 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 34 min |
| Jul 15, 6:49 PM MDT | Tornado Warning | LBF | Arthur, Grant | 41 min |
| Jul 15, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 33 min |
| Jul 15, 7:01 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 15, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 27 min |
| Jul 15, 7:25 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 18 min |
| Jul 15, 7:38 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
| Jul 15, 7:48 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 42 min |
| Jul 15, 7:48 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 27 min |
| Jul 15, 8:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Jul 15, 8:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 33 min |
| Jul 15, 8:37 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 19 min |
| Jul 15, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 27 min |
| Jul 15, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jul 16, 3:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 62 min |
| Jul 16, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 16, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 19 min |
| Jul 16, 4:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.